Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 33, NWS Wilmington, NC

July 17, 2021Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2021, 2:23 PM EDT for Marlboro County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:23 PM EDT (18:23 UTC)
Expired
Jul 17, 2021, 2:45 PM EDT
In force
22 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marlboro County, SC

The radar

The Columbia radar (KCAE), 146 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS52 KILM 171823
SVRILM
SCC069-171845-
/O.NEW.KILM.SV.W.0033.210717T1823Z-210717T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
223 PM EDT Sat Jul 17 2021

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Marlboro County in northeastern South Carolina...

* Until 245 PM EDT.

* At 220 PM EDT, a severe thunderstorm was located over Chavistown,
  or near Bennettsville, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines.

* Locations impacted include...
  Bennettsville, Mccoll, Chavistown and Wallace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
      3460 7981 3461 7980 3461 7978 3464 7980
      3465 7980 3466 7982 3466 7983 3469 7987
      3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1820Z 245DEG 10KT 3469 7977 

HAIL...0.75IN
WIND...60MPH
 
$$

8
2 follow-up statements
489 
WWUS52 KILM 171830
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
230 PM EDT Sat Jul 17 2021

SCC069-171845-
/O.CON.KILM.SV.W.0033.000000T0000Z-210717T1845Z/
Marlboro SC-
230 PM EDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHERN MARLBORO COUNTY...

At 230 PM EDT, a severe thunderstorm was located over Chavistown, 
just northwest of Bennettsville, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees and power lines.

Locations impacted include...
Bennettsville, Mccoll, Chavistown and Wallace. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
      3460 7981 3461 7980 3461 7978 3464 7980
      3465 7980 3466 7982 3466 7983 3469 7987
      3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1829Z 245DEG 10KT 3470 7974 

HAIL...0.75IN
WIND...60MPH
 
$$

8
461 
WWUS52 KILM 171845
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
245 PM EDT Sat Jul 17 2021

SCC069-171854-
/O.EXP.KILM.SV.W.0033.000000T0000Z-210717T1845Z/
Marlboro SC-
245 PM EDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARLBORO COUNTY WILL
EXPIRE AT 245 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3481 7968 3468 7953 3457 7980 3459 7981
      3460 7981 3461 7980 3461 7978 3464 7980
      3465 7980 3466 7982 3466 7983 3469 7987
      3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1844Z 245DEG 10KT 3471 7972 

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:42 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 17, 11:42 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1142 AM EDT Sat Jul 17 2021

.SYNOPSIS...
Bermuda High pressure will maintain seasonably warm and humid
weather with widely scattered showers and thunderstorms through
Sunday. A cold front will drop to the the eastern Carolinas and
stall Monday and Tuesday. This will bring an increase in showers
and thunderstorms. Drier air will spread over the region during
the middle of next week.

&&

.UPDATE...
Latest guidance showing only isolated storms over the area
today. Pops were reduced inland to account for this. Otherwise,
going forecast was in fine shape. We are looking at a fairly
typical July day.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest sfc analysis shows a frontal boundary well off to the NW with
high pressure centered offshore. Not much change in this pattern
today, with an upr-level trough still positioned off to the W with
weak ridging and continued dry air aloft over the immediate area.
Expect similar rain chances as yesterday...up to chance PoPs well
inland near the thermal trough, interacting with the sea breeze late
in the day. Less support for shras/tstms near the coast. Temps today
right at normal for mid July...close to 90 most areas. Following the
typical nocturnal drop in rain chances tonight, a better chance for
rain arrives on Sun as the upr-level trough moves in from the W and
mid levels moisten up. PoPs up to 60% inland and 40-50% along the
immediate coast. Not expecting severe wx but some heavier shras
could lead to ponding on roadways or low-lying areas. High temps
again around 90.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Mid-level trough dropping southeast from the Great Lakes will lead
to an increase showers and thunderstorms Mon into Mon night. The
transition to a more convection friendly environment begins late Sun
as the trough approaches. The 5h ridge weakens, with mid-level
subsidence decreasing. Showers and thunderstorms are likely to
linger through much of Sun evening before dissipating. The
environment then becomes more favorable on Mon with mid-level lapse
rates increase as heights fall. Precipitable water climbs over 2",
peaking around 2.1" in some areas on Mon.

A weak sea breeze and Piedmont trough, pushed closer to the coast by
the 5h trough, will be present Mon and should provide a source of
low level convergence. Abundant cloud cover may limit diurnal
heating a bit, but CAPE will still be around 1500 J/kg. Biggest
concern Mon into Mon evening will be flooding from slow moving
storms. Storm motion will be under 10 kt and warm cloud layer will
be around 12k ft deep. So not only will storms dawdle, they will
have the potential to produce very heavy rain. Mid-level trough and
shortwaves moving through the trough will create an upper level
environment favorable for continuation of storms well into the
overnight hours. Cloud cover and rain will keep highs below climo
while lows run near to slightly above climo.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid-level trough axis reaches the coast Tue morning, pushing the
bulk of the deep moisture east of the forecast area during the
afternoon. Rainfall chances will remain elevated into Tue afternoon,
prior to the arrival of the dry air. Further drying Wed when
precipitable water drops to around 1.25" with only a slight rebound
Thu. Additionally, mid-level subsidence will limit convection
midweek. Increase in moisture continues Fri with mid-levels becoming
a little more favorable for afternoon showers and thunderstorms.
Coverage will still be limited, but will increase from Wed/Thu.

- Lingering rainfall chances Tue with drying trend Wed/Thu.

- Rain chances increase slightly Fri due to increase in moisture.

- Temperatures near to above climo through Fri except Tue when
  highs run below climo.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
Moderate high pressure will have enough subsidence to hinder
convection this afternoon, with only isolated showers expected.
Warm southwesterly flow will allow temperatures to rise into the
90s once again. Little to no fog expected tonight. Sunday, the
ridge begins to break down, with a better chance for storms by
early afternoon.

Extended Outlook...VFR conditions should prevail through Sunday
with widely scattered showers or tstorms in the afternoons and
early evenings. Higher chances of MVFR/IFR ceilings and
visibility in thunderstorms will develop Monday and Tuesday as a
front stalls in the area.

&&

.MARINE...
Through Sunday night:
Sub-SCA conditions through the weekend with sfc high pressure
offshore and a thermal trough inland. Expect mainly 10-15 kt
S/SW wind, up to ~20 kt especially nearshore in association with
the sea breeze each day. Seas will be steady at 2-3 ft,
consisting of a 4 sec SSW wind wave and a 8-9 sec ESE swell
around the Bermuda High.

Sunday night through Wednesday:
Bermuda High keeps southwest flow over the waters through Wed.
Other than potential for solid 15 kt later Mon into Mon evening,
speeds will be 10 to 15 kt. Seas 2 to 3 ft continue with the
dominant wave being a 4 to 5 second southwest wind wave.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...31
UPDATE...
NEAR TERM...MAS
SHORT TERM...III
LONG TERM...III
AVIATION...43
MARINE...III/MAS
Hazardous weather outlook, Jul 17, 3:06 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
306 AM EDT Sat Jul 17 2021

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-180715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
306 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 2:05 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Wilmington NC
205 PM EDT Sat Jul 17 2021

SCZ017-171830-
Marlboro SC-
205 PM EDT Sat Jul 17 2021

...THUNDERSTORMS TO CROSS NORTHWESTERN MARLBORO COUNTY THROUGH 230
PM EDT...

Doppler radar was tracking thunderstorms near Chavistown and Cheraw,
moving northeast at 20 mph.

Dangerous lightning and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Bennettsville, Chavistown, Wallace and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7968 3473 7958 3472 7958 3455 7982
      3461 7981 3461 7978 3464 7980 3465 7980
      3466 7982 3466 7983 3467 7984 3468 7986
      3474 7989 3477 7993 3480 7994 3481 7993
TIME...MOT...LOC 1802Z 235DEG 19KT 3472 7979

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:05 PM EDTSpecial Weather StatementILMMarlboro25 min
Jul 17, 2:44 PM EDTSpecial Weather StatementILMDarlington, Marlboro61 min
Jul 17, 3:20 PM EDTSpecial Weather StatementILMDarlington55 min
Jul 17, 4:05 PM EDTSpecial Weather StatementILMFlorence55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.